Kentucky, 2003

Flash Flood and Hail in Kentucky, July 21, 2003

July 21, 2003 · NWS PAH · 8 events in 4 counties and zones

2 thunderstorm wind, 2 hail, 2 heavy rain, 1 flash flood, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 1:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 1:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT MON JUL 21 2003

GFS CONTINUES TO BE THE CONSISTENT AND PREFERRED APPROACH TO
HANDLING THE INCOMING FROPA AND ASSOCIATED POPS. ALSO IT HAS BEEN
CONSISTENT AND HAD A BETTER HANDLE ON THE POST FRONTAL BUT PRE LONG
WAVE TROF POP FOR TUE. WL THEREFORE MAINTAIN AN OVERALL GFS BIAS TO
THE FORECAST...WHICH WL LIKEWISE MAINTAIN GOING FORECAST STRATEGEM.

RESULT WL BE FRONTAL ASSOCIATED POPS TODAY...HIGHEST NE AND LOWEST
SW. GFS HAS FRONT ON OH RIVER AROUND 00Z TUE AND MOVES IT THRU
ENTIRE FA MON NIGHT...SO FRONTAL POPS WL TAPER OFF W-E THEN. HOWEVER
GFS INSISTENT ON MON NIGHT MCS DEVELOPMENT OVR MO COMING IN FROM THE
W...SO WL INTRODUCE INCREASING POP FM W-E LATE MON NIGHT INTO
TUE...AS POTENT DYNAMICS FUEL CONTINUING POP EVEN INTO EARLY TUE
NIGHT...ENDING W-E AS MAIN LONG WAVE FINALLY SCOOTS FAR ENUF EAST.

OTHERWISE LTL CHANGE TO GOING PACKAGE W/STILL SEASONALLY
COOLER/DRIER AIR IN STORE FOR LONG TERM. HOWEVER WL INTRODUCE DAY7
POPS PER PREVIOUS DISCUSSION AND NEW MRF/MEX DATA WHICH LEADS US
THERE...W/BOTH SURFACE FRONT AND UPR TROF PASSING OVER LOWER OH
VALLEY.

W/GFS PREFERENCE WL BIAS TEMPS TOWARD MAV MOS NOS THRU
PACKAGE...INCLUDING NOTABLY COOLER TUE TEMPS DUE TO EXPECTED
CONVECTIVE CHANCE.

.PAH...NONE.
Hazardous weather outlook, Jul 21, 3:35 AM CST, 2 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-220915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
435 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FOUR-STATE REGION TODAY
AND THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE.

A STRONG COLD FRONT WILL PUSH INTO THE REGION TODAY...THEN SOUTH OF
THE AREA AROUND MIDNIGHT. UNTIL THEN...THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST. BOTH DAMAGING WINDS AND MARGINALLY
SEVERE HAIL WILL BE POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER
APPEARS TO BE EAST OF THE MISSISSIPPI RIVER. THUNDERSTORM MOVEMENT
TO THE EAST EARLY IN THE DAY WILL GRADUALLY TRANSITION TO THE
SOUTHEAST BY AFTERNOON. STORM SPEED WILL AVERAGE 25 MPH...BUT MAY BE
GREATER FOR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY...
ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN
UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE
MARGINALLY SEVERE HAIL.

LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING.

RJP

In the hours before

Local storm report, Jul 21, 6:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    OAKLAND CITY              IN   60 MPH WIND GUST
07/21/03   GIBSON                         PEA SIZE HAIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 2 heavy rain, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 21, 6:00 AM CST
Where
Henderson County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
37.817, -87.700

At a residence on Kentucky 136 in Geneva, three huge oak trees and numerous other large tree limbs were blown down. The roof of the house was damaged. In the city of Henderson, a couple of trees and a power line were down.

Flash Flood, Daviess

When
July 21, 10:15 AM CST to 12:15 PM CST
Where
Daviess County, Owensboro
Reported by
EMERGENCY MANAGER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Rainfall amounts during the morning were estimated from 4 to 5 inches by radar. A measurement of almost 4 inches was reported in Owensboro. The worst flooding was reported along U.S. Highway 60 from Owensboro east to the county line.

Hail, Christian

When
July 21, 12:00 PM CST to 12:07 PM CST
Where
Christian County, Crofton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -87.483

Two-inch diameter hailstones were reported near Crofton. Half-dollar size hail fell three miles north-northeast of Hopkinsville.

Hail, Christian

When
July 21, 12:30 PM CST to 12:40 PM CST
Where
Christian County, Fearsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -87.350

Quarter-size hail damaged a sheriff's car in Kelly.

Funnel Cloud, Todd

When
July 21, 12:44 PM CST
Where
Todd County, 3 mi W of Allegre
Reported by
TRAINED SPOTTER
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

A funnel cloud was reported along the Christian/Todd County line near Pilot Rock. The storm showed strong rotation on doppler weather radar.

Heavy Rain, Christian

When
July 21, 1:00 PM CST to 3:00 PM CST
Where
Christian County, Pembroke
Reported by
LAW ENFORCEMENT
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Persistent thunderstorms produced heavy rain, estimated as much as 1 to 3 inches over the east and southeast sides of the county. Water was over a local road in the eastern part of the county.

Thunderstorm Wind, Todd

When
July 21, 1:08 PM CST
Where
Todd County, Allegre
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -87.217

Numerous tree limbs and a tree were blown down.

Heavy Rain, Todd

When
July 21, 1:10 PM CST to 3:00 PM CST
Where
Todd County, 4 mi N of Elkton
Reported by
LAW ENFORCEMENT
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Water was reported over the road at the intersection of Highways 181 and 171.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367526, 5367525, 5365936, 5367520, 5367521, 5367523, 5367522, 5367524.